Hail, Kit Carson
- When
- September 6, 3:11 PM MST
- Where
- Kit Carson County, 6 mi SW of Stratton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.239, -102.679
Severe thunderstorms produced damaging winds and golf ball sized hail across portions of eastern Colorado and northwest Kansas during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms produced damaging winds and golf ball sized hail across portions of eastern Colorado and northwest Kansas during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 1:36 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT THU SEP 6 2007 .DISCUSSION.. TONIGHT AND TOMORROW...COLD FRONT WILL BE MOVING THROUGH THE OVERNIGHT HOURS. BOTH THE GFS AND NAM SHOW THE FRONT SOUTHEAST OF THE REGION BY AT LEAST 18Z TOMORROW. AS A RESULT POPS ARE TAPERED TO TOWARDS THE EAST AND SOUTH FOR 6 TO 12Z...AND FORECAST ONLY HAS LOW POPS FOR THE ENTIRE REGION AFTER 12Z. ALSO THROUGH THIS PERIOD...THE 250 MB SUBTROPICAL JET PROPAGATES NORTH TO BE DIRECTLY ABOVE THE REGION. SATURDAY THROUGH MONDAY NIGHT...A SURFACE INVERTED TROUGH WILL FIRST MOVE THROUGH THE REGION SATURDAY...THEN THE SECOND COLD FRONT APPROACHES SATURDAY NIGHT. THE GFS SHOWS THE FRONT STALLING OVER THE REGION...WITH IT FINALLY LEAVING BY 12Z MON. THE 250 MB POLAR FRONT WILL BE JUST NORTH OF THE REGION BY MONDAY. WITH SOME UNCERTAINTY IN TIMING AMONG MODELS...HAVE KEPT SLIGHT CHANCE POPS ACROSS THE AREA FROM SATURDAY NIGHT THROUGH MONDAY...KEEPING MONDAY NIGHT DRY. A DRAMATIC COOL DOWN IS IN STORE BEHIND THE FRONT. FOR NOW HAVE HIGHS IN THE 70S...THOUGH THIS IS STILL WARMER THAN MOST MODELS. FOR TUESDAY THROUGH THURSDAY...DIFFERING SOLUTIONS ON MODELS IN REGARDS TO AMPLITUDE OF FLOW...ESPECIALLY WITH THE WESTERN RIDGE. MODELS SHOWING RATHER STRONG NORTH TO SOUTH JET BEHIND TROUGH THAT IS MOVING THROUGH ON TUESDAY. BASED ON THAT...THINK THE GFS IS TOO PROGRESSIVE AND TOO WARM. THE ECWMF HAS THE AMPLITUDE BETTER ALTHOUGH IT MAY BE OVERDOING A SECONDARY SYSTEM THAT MOVES THROUGH IN THE FLOW ON WEDNESDAY. BELIEVE WILL HAVE A NORTH TO NORTHWEST FLOW ALOFT THROUGH THE ENTIRE PERIOD. TUESDAY WILL BE DRY AND COOL...AND WENT SIGNIFICANTLY BELOW GUIDANCE FOR MAXES. GOING BY THE 850 MB TEMPERATURE BIAS... THESE TEMPERATURES STILL MAY BE TOO WARM. FROM WEDNESDAY INTO THURSDAY THERE IS SOME DISAGREEMENT. ON WEDNESDAY...SURFACE RIDGE IS STILL JUST TO THE SOUTHEAST WHICH MEANS VERY LITTLE WARM AIR ADVECTION WILL BE TAKING PLACE. THE ECMWF BRINGS IN A REINFORCING SURGE OF COOLER AIR DURING THE DAY WEDNESDAY. THE GFS HOLDS OFF ON THIS UNTIL WEDNESDAY NIGHT AND THURSDAY. THE ECWMF MAY BE GOING TOO FAR WITH THIS COOLING. HOWEVER...BELIEVE THE GFS IS TOO WARM. GFS DOES HAVE NORTH TO NORTHEAST WINDS ON THURSDAY. CONTINUED TO GO BELOW GUIDANCE ON WEDNESDAY AND THURSDAY...AND BELIEVE HPC GUIDANCE CATCHES THIS NICELY AND LEFT IT ALONE OR ONLY TWEEKED. HOWEVER...CAN SEE TEMPERATURES BEING COOLER THAN CURRENTLY HAVE. AIR MASS...ESPECIALLY AT LOW LEVELS...WILL BE DRY. EVEN THOUGH SOME LIFT GOES ACROSS...THIS AIR MASS WILL KEEP IT DRY DURING THIS PERIOD. && .AVIATION...VFR CONDITIONS WILL CONTINUE AT THE TERMINALS THROUGH THE ENTIRE TAF FCST. AN APPROACHING COLD FRONT UP IN THE NEBRASKA PANHANDLE WILL DROP SWRD TONIGHT. CURRENTLY ISOLD TSRA HAS DEVELOPED IN PRTNS OF COLORADO ALONG A PREFRONTAL TROUGH. BUFKIT SOUNDINGS INDICATE DRIER LLVLS AND WITH DRIER TDS AT KGLD RESTRICTED MENTION TO VCTS. SFC TDS ARE EXPECTED TO BE HIGHER AT KMCK SO INCLUDED A TEMPO GROUP FOR MORE PREDOMINANT -TSRA AT KMCK. FROPA EXPECTED AROUND 04 UTC WITH SKIES CLEARING OUT BY THE END OF THIS TAF CYCLE. VRB WINDS ARE EXPECTED TO INCREASE AS THE FRONT APPROACHES AND GRADUALLY VEER TO THE NORTHEAST BY FRI. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && SFJ/MTB/CLK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT THU SEP 6 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT THU SEP 6 2007 /1150 AM CDT THU SEP 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS REMAIN THE PRIMARY THREAT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE NORTHERN PLAINS THIS AFTERNOON AND EVENING...PUSHING A COLD FRONT THROUGH THE AREA. CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING...SOME OF WHICH MAY BECOME SEVERE. THE FRONT AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO EXIT THE AREA SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT). DDT/CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 328 PM MDT THU SEP 6 2007 COZ091-062200- KIT CARSON COUNTY- 328 PM MDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 392 AND 425. STASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 405 PM MDT THU SEP 6 2007 COZ091-062230- KIT CARSON COUNTY- 405 PM MDT THU SEP 6 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF VONA...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 169 AND 181. SFJ/FS
The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Metal building was knocked over and the contents inside the building were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53041, 53042.